migraine awareness group
migraines.orgnational migraine associationmigraineur
about magnum
migraine news
migraine myths
migraine disability
migraine treatment
migraine help
migraine faqs
search
sponsors
home

treatment & management

Drug Profiles:
F
iorinal® (butalbital, aspirin, caffeine)*

 

Fiorinal® is for mild to moderate Migraine pain management. Migraineurs find Fiorinal® is a useful therapy when taken before lying down in a dark room because it is compounded with a barbiturate (used for its sedative effects).

CAUTION: Federal law prohibits dispensing without prescription.

* Fiorinal is also available with Codeine.

   
Description
Aspirin, butalbital, and caffeine, are used together in an oral preparation to treat pain, specifically headaches. Aspirin is a non-narcotic analgesic for pain and headache relief. Butalbital is a barbiturate used for its sedative effects. Caffeine is found in many analgesic formulations and may be beneficial in Migraine and vascular headaches. Fiorinal is also available with codeine. The combination of aspirin and codeine produces a greater analgesic effect than that produced by aspirin alone or by higher doses of opiate. Also, this combination might cause fewer adverse reactions than do equianalgesic doses of either agent alone.

Before Using This Medicine
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For frovatriptan, the following should be considered:

Allergies-
Also tell your health care professional if you are allergic to any other substances, such as foods, preservatives, or dyes.

Tell your doctor if you have ever had any unusual or allergic reaction to butalbital or other barbiturates; aspirin or other salicylates, including methyl salicylate (oil of wintergreen); caffeine; or any of the following medicines:

  • Diclofenac (Voltaren)
  • Diflunisal (Dolobid)
  • Etodolac (Lodine)
  • Fenoprofen (Nalfon)
  • Floctafenine (Idarac)
  • Flurbiprofen, oral (Ansaid)
  • Ibuprofen (Motrin, Advil)
  • Indomethacin (Indocin)
  • Ketoprofen (Orudis)
  • Ketorolac (Toradol)
  • Meclofenamate (Meclomen)
  • Mefenamic acid (Ponstel)
  • Nabumetone (Relafen)
  • Naproxen (Naprosyn)
  • Oxaprozin (Daypro)
  • Oxyphenbutazone (Tandearil)
  • Phenylbutazone (Butazolidin)
  • Piroxicam (Feldene)
  • Sulindac (Clinoril)
  • Suprofen (Suprol)
  • Tenoxicam (Mobiflex)
  • Tiaprofenic acid (Surgam)
  • Tolmetin (Tolectin)
  • Zomepirac (Zomax

Pregnancy-
FDA pregnancy category C. This means that it is not known whether aspirin/butalbital/caffeine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant.

Breast-feeding-
Aspirin/butalbital/caffeine passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby.

Children-
Do not use aspirin/butalbital/caffeine to treat a child or teenager who has a fever, flu symptoms, or chicken pox without first talking to a doctor. In children younger than 18 years of age, aspirin may increase the risk of Reye's syndrome, a rare but often fatal condition.

Older adults-
If you are older than 60 years of age, you may be more likely to experience side effects from this medication. Use extra caution.

Other medicines-
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary.

  • Do not take aspirin/butalbital/caffeine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. Dangerous sedation could result.
  • Aspirin/butalbital/caffeine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, sedatives (used to treat insomnia), pain relievers, anxiety medicines, and muscle relaxants. Tell your doctor about all medicines that you are taking, and do not take any medicine unless your doctor approves.
  • Dangerous side effects may occur if aspirin is taken with any of the following medicines:
    • oral anticoagulants such as warfarin (Coumadin)
    • probenecid (Benemid) or sulfinpyrazone (Anturane)
    • nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Motrin, Advil, Nuprin, others), ketoprofen (Orudis, Orudis KT, Oruvail), and naproxen (Naprosyn, Anaprox, Aleve)
    • other salicylates (forms of aspirin) such as choline salicylate and magnesium salicylate
    • steroids such as prednisone (Deltasone), prednisolone (Prelone, Pediapred, others), methylprednisolone (Medrol, others), dexamethasone (Decadron), and others
    • insulin and oral antidiabetic drugs such as glipizide (Glucotrol) and glyburide (Micronase, Diabeta, Glynase)
  • Do not take this medication without first talking to your doctor if you are taking any of the medications listed above.
  • Many other medicines contain aspirin, especially over-the-counter pain, fever, cold, and allergy medications. Too much aspirin can be very dangerous.
  • Drugs other than those listed here may also interact with aspirin/butalbital/caffeine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.

Other medical problems-
The presence of other medical problems may affect the use of frovatriptan. Make sure you tell your doctor if you have any other medical problems, especially:

  • uncontrolled high blood pressure
  • kidney disease
  • liver disease
  • porphyria
  • asthma or another respiratory disease
  • fluid retention
  • congestive heart disease or another type of heart disease

Do not take aspirin/butalbital/caffeine without first talking to your doctor if you drink more than three alcoholic beverages per day, if you have a stomach ulcer, if you have a bleeding or platelet disorder, or if you have recently had surgery.

Proper Use of This Medicine

  • Take aspirin/butalbital/caffeine exactly as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.
  • Take each dose with a full glass of water.
  • Take aspirin/butalbital/caffeine with food or milk if it upsets your stomach.
  • Never take more of this medication than is prescribed for you. Too much aspirin/butalbital/caffeine could be very harmful. Never take more than six tablets or capsules per day.
  • Do not share this medication with anyone else.
  • Do not take this drug if it begins to smell strongly of vinegar. This smell means that the aspirin in it is beginning to break down.
  • Avoid alcohol. Alcohol taken during therapy with aspirin/butalbital/caffeine can increase the risk of stomach bleeding and can increase drowsiness and dizziness.
  • This medicine will relieve a head pain best if you take it as soon as the pain begins. If you get warning signs of a migraine, take this medicine as soon as you are sure that the migraine is coming. This may even stop the head pain from occurring. Lying down in a quiet, dark room for a while after taking the medicine also helps to relieve head pain.
  • People who who have frequent head pain episodes may need to take a different medicine to help prevent headaches or Migraines. It is important that you follow your doctor's directions about taking the other medicine, even if your headaches or Migraines continue to occur. Preventive medicines may take several weeks to start working. Even after they do start working, your headaches or Migraines may not go away completely. However, they should occur less often, and should be less severe and easier to relieve than before.

Dosing-
The dose of Fiorinal will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses. If your dose is different, do not change it unless your doctor tells you to do so.

  • AdultsóOne or 2 capsules or tablets every four hours as needed. You should not take more than six capsules or tablets a day.
  • ChildrenóDose must be determined by your doctor.

Storage-
To store this medicine:

  • Keep out of the reach of children since overdose is especially dangerous in children.
  • Store away from heat and direct light.
  • Do not store in the bathroom, near the kitchen sink, or in other damp places. Heat or moisture may cause the medicine to break down.
  • Do not keep outdated medicine or medicine no longer needed. Be sure that any discarded medicine is out of the reach of children.

Precautions While Using This Medicine

  • Check with your doctor if the medicine stops working as well as it did when you first started using it. This may mean that you are in danger of becoming dependent on the medicine. Do not try to get better pain relief by increasing the dose.
  • Check with your doctor if you are having headaches or Migraines more often than you did before you started using this medicine. This is especially important if a new episode occurs within 1 day after you took your last dose of medicine, episodes begin to occur every day, or an episode continues for several days in a row. This may mean that you are dependent on the headache medicine. Continuing to take this medicine will cause even more headaches later on. Your doctor can give you advice on relief.
  • Check the labels of all nonprescription (over-the-counter [OTC]) and prescription medicines you now take. If any contain a barbiturate, aspirin, or other salicylates, including diflunisal, check with your health care professional
  • The butalbital in this medicine will add to the effects of alcohol and other CNS depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; other prescription pain medicine or narcotics; other barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Also, stomach problems may be more likely to occur if you drink alcoholic beverages while you are taking aspirin. Therefore, do not drink alcoholic beverages, and check with your doctor before taking any of the medicines listed above, while you are using this medicine.
  • This medicine may cause some people to become drowsy, dizzy, or lightheaded. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert and clearheaded.
  • Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine. Serious side effects may occur if your medical doctor or dentist gives you certain other medicines without knowing that you have taken butalbital.
  • Do not take this medicine for 5 days before any planned surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems.
  • Before you have any medical tests, tell the person in charge that you are taking this medicine. Caffeine (present in some butalbital and aspirin combinations) interferes with the results of certain tests that use dipyridamole (e.g., Persantine) to help show how well blood is flowing to your heart. Caffeine should not be taken for 8 to 12 hours before the test. The results of some other tests may also be affected by butalbital and aspirin combinations.
  • If you have been taking large amounts of this medicine, or if you have been taking it regularly for several weeks or more, do not suddenly stop using it without first checking with your doctor. Your doctor may want you to reduce gradually the amount you are taking before stopping completely, to lessen the chance of withdrawal side effects.
  • If you think you or anyone else may have taken an overdose of this medicine, get emergency help at once.

Side Effects of This Medicine
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

The following side effects may mean that a serious allergic reaction is occurring. Check with your doctor or get emergency help immediately if they occur, especially if several of them occur at the same time.

  • Less common or rare: Bluish discoloration or flushing or redness of skin (occurring together with other effects listed in this section); coughing, shortness of breath, troubled breathing, tightness in chest, or wheezing; difficulty in swallowing; dizziness or feeling faint (severe); hive-like swellings (large) on eyelids, face, lips, or tongue; skin rash, itching, or hives; stuffy nose (occurring together with other effects listed in this section)

Also check with your doctor immediately if any of the following side effects occur, especially if several of them occur together:

  • Rare: Bleeding or crusting sores on lips; chest pain; fever with or without chills; red, thickened, or scaly skin; sores, ulcers, or white spots in mouth (painful); sore throat (unexplained); tenderness, burning, or peeling of skin

Also, check with your doctor as soon as possible if any of the following side effects occur:

  • Less common or rare: Bloody or black, tarry stools; bloody urine; confusion or mental depression; muscle cramps or pain; pinpoint red spots on skin; swollen or painful glands; unusual bleeding or bruising; unusual excitement (mild)

Other side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. However, check with your doctor if any of the following side effects continue or are bothersome:

  • More common: Bloated or "gassy'" feeling; dizziness or lightheadedness (mild); drowsiness (mild); heartburn or indigestion; nausea, vomiting, or stomach pain (occurring without other symptoms of overdose)
     

Some commonly used brand names are:

In the U.S.-

  • Butalgen
  • Fiorgen
  • Fiorinal
  • Fiormor
  • Fortabs
  • Isobutal
  • Isobutyl
  • Isolin
  • Isollyl
  • Laniroif
  • Lanorinal
  • Marnal
  • Vibutal

In Canada-

  • Fiorinal
  • Tecnal

 

 
703.739.9384
Information offered at this Web site by either a lay person or a health professional should not be interpreted as giving a diagnosis or a treatment recommendation. These can only be provided by a physician who has had an opportunity to interact with a patient in person and at length, with access to the patient's previous records and appropriate follow-up.